Indiana, 2022

Damaging Wind in Indiana, April 11, 2022

April 11, 2022 · NWS IND · 1 event in 1 county or zone

Morning scattered showers and isolated thunderstorms crossed central Indiana amid warm and moist advection atop a relatively dry and stable lower atmosphere. Weak instability prevented organized stronger storms, although winds at Indianapolis Int'l Airport did briefly reach severe magnitude.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Morning scattered showers and isolated thunderstorms crossed central Indiana amid warm and moist advection atop a relatively dry and stable lower atmosphere. Weak instability prevented organized stronger storms, although winds at Indianapolis Int'l Airport did briefly reach severe magnitude.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 11, 9:37 AM EST, 16 minutes earlier.

Area forecast discussion, Apr 11, 9:37 AM EST, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
1037 AM EDT Mon Apr 11 2022

...Update...

.Forecast Update...
Issued at 1037 AM EDT Mon Apr 11 2022

Just sent another update to refined precipitation
coverage/probabilities based on radar trends. Initial push of
moisture and associated wave of convection with some lightning is
moving northeast across the area now. We expanded higher
probabilities northward into the I-70 corridor, including
Indianapolis, where rain will happen shortly. Limited instability
will preclude a severe threat but cannot rule out brief pea size
hail in isolated more intense cores. Also, with the dry sub-cloud
layer, despite convection being rooted at around 800-mb, gusty winds
may briefly occur.

&&

.Short Term...(Today through Tuesday)
Issued at 300 AM EDT Mon Apr 11 2022

Early this morning, a surface low was across Minnesota with a cold
front extending into Illinois and then into Missouri. A 50kt low
level jet was across the area, with isolated elevated convection
across the northwest forecast area. Other scattered convection was
along the cold front.

The cold front will move slowly southeast across the area today.
While the main shortwave aloft will remain well northwest of the
area, pieces of upper energy will move through the southwest flow
aloft. Weak waves will also move along the surface front. While the
low level jet weakens during the day, the forcing from the
aforementioned features will be enough to generate scattered to
numerous areas of convection during the day today.

Combining the coverage from the areas of convection through the day
will lead to categorical PoPs across most of the area at some point
today. Current expected evolution of the upper energy would indicate
the coverage of the highest PoPs will be during the late afternoon,
when forcing, heating, and instability are maximized.

There remains some conditional threat for isolated severe storms
across the far southwestern forecast area later this afternoon into
early evening. Enough instability may develop to interact with
decent shear to produce the isolated severe storms. However,
questions remain on whether than instability will develop as cloud
cover as well as storms to the south could inhibit that development.

At 00Z this evening, the higher coverage of convection will be
ongoing across mainly the southeast half of the area, so will go
with high PoPs there. Convection will diminish during the evening as
the cold front is pushed south and east of central Indiana.

Water vapor satellite shows moisture flowing into the area with a
connection to the Pacific. Precipitable water values will be over an
inch today into this evening. Thus, a threat for locally heavy rain
will exist with the convection. However, will have to watch and see
if convection farther south robs some of the moisture for here.

On Tuesday, the front will return north as a warm front, with upper
flow returning to the southwest. Even though moisture returns, there
isn't much forcing with the warm front. Will only go with some low
PoPs during the day Tuesday.

Briefly looking at temperatures, readings will top out in the 60s
today with the clouds and rain around. With the front to the south
tonight, lows will be able to drop back into the 40s. As the front
returns north on Tuesday, and with lower coverage of rain, highs
will peak in the 60s and lower 70s.

&&

.Long Term...(Tuesday night through Sunday)
Issued at 300 AM EDT Mon Apr 11 2022

Long term period will begin with the area solidly in the expansive
warm sector of a large and potent low pressure system. This low will
drag a cold front through the area Wednesday night, with showers and
thunderstorms ahead of it and particularly along it as it passes.
Environment looks to be at least modestly unstable and strongly
sheared Wednesday evening into the overnight and thus a fairly
significant severe threat will exist during this time, with QLCS
mode and damaging winds/few tornadoes the most likely threat. There
will also be a heavy rain threat, which could produce some localized
flooding given expected rainfall prior, but given fairly rapid storm
motions this should be limited.

Temperatures will moderate significantly in the wake of the cold
front and are likely to be below normal much of the remainder of the
period, and blended intialization handles this well.

A dry period is expected Thursday and Friday in the wake of the
front, although steep low level lapse rates/deep mixing and strong
low level flow Thursday may produce significant wind gusts to about
40 MPH.

Rain chances will return Friday night and persist through the
remainder of the period as numerous disturbances in fairly fast
quasizonal or weakly cyclonic flow along a baroclinic zone in the
region pass through the area. Model discrepancies further out in
time preclude more than chance pops at this time.

&&

.Aviation...(12Z TAF Issuance)
Issued at 602 AM EDT Mon Apr 11 2022

IMPACTS:

* MVFR conditions developing by early afternoon at most sites.
* Showers becoming widespread this afternoon and continuing into the
  evening at most sites.
* Scattered thunderstorms into the evening.
* IFR or worse possible in thunderstorms.
* Wind shift to northwest as a cold front passes through.

DISCUSSION:

A cold front will slowly make its way southeast across the sites
today, pushing south of the area around 00Z. Coverage of showers and
some thunderstorms will increase today as the front moves through.
Widespread MVFR conditions are expected in the showers, with IFR or
worse possible in and near thunderstorms.

Rain will diminish by late evening with improving conditions
overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...BRB/Eckhoff
Short Term...50
Long Term...Nield
Aviation...50
Hazardous weather outlook, Apr 11, 2:57 AM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
357 AM EDT Mon Apr 11 2022

INZ021-028>031-035>049-051>057-062>065-071-072-120800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Bloomington, Nashville, Columbus,
Greensburg, Seymour, and North Vernon
357 AM EDT Mon Apr 11 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today and tonight, with most
coverage of storms expected during the afternoon into the evening.

Severe storms are not expected, but small hail, gusty winds, and
locally heavy rainfall are possible with some storms. Lightning is a
threat from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are expected over all or parts of
the area Tuesday afternoon through Wednesday night.

An isolated strong to severe thunderstorm is possible later Tuesday
night.

Scattered severe storms will be possible later Wednesday afternoon
into Wednesday night.

Damaging winds would be the primary threat with the severe storms.

Any thunderstorm will be capable of producing locally heavy rain and
cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts for potential
activation, mainly on Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>070-120800-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-
Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Vincennes, Washington,
Loogootee, Shoals, Bedford, and Mitchell
357 AM EDT Mon Apr 11 2022

This hazardous weather outlook is for southwest sections of central
Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today and tonight, with most
coverage of storms expected during the afternoon into the evening.

An isolated strong to severe storm is possible this afternoon into
the evening, with damaging winds the primary threat.

Lightning and locally heavy rain are threats from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are expected Tuesday afternoon
through Wednesday night.

An isolated strong to severe thunderstorm is possible later Tuesday
night.

Scattered severe storms will be possible later Wednesday afternoon
into Wednesday night.

Damaging winds would be the primary threat with the severe storms.

Any thunderstorm will be capable of producing locally heavy rain and
cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts for potential
activation, mainly on Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 11, 9:53 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1053 AM EDT Mon Apr 11 2022

INZ039-046>048-111515-
Hendricks IN-Hancock IN-Hamilton IN-Marion IN-
1053 AM EDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of southwestern
Hancock, southeastern Hendricks, Marion and southwestern Hamilton
Counties through 1115 AM EDT...

At 1052 AM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, or 11 miles southwest of Indianapolis, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail. A 49 mph wind
         gust occurred at Indianapolis airport.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Speedway and Southport around 1105 AM EDT.
  Beech Grove around 1110 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3992 8592 3970 8590 3970 8595 3964 8608
      3963 8640 3972 8647 3992 8629 3993 8624
      3997 8624 4003 8619
TIME...MOT...LOC 1452Z 241DEG 35KT 3969 8633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BRB

The radar

The Indianapolis radar (KIND), 2 km away, was scanning. The volume nearest the first event began at 14:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
April 11, 9:53 AM EST
Where
Marion County, 0.34 mi SSW of (Ind)indnpls Intl Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.725, -86.281

Wind gust measured at IND Indianapolis Int'l Airport ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007541.